Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 64, NWS Kansas City, MO

May 26, 2018Caldwell County, Carroll County, Livingston County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 26, 2018, 5:10 PM CDT for Caldwell County, Carroll County, Livingston County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2018, 5:10 PM CDT (22:10 UTC)
Expired
May 26, 2018, 6:00 PM CDT
In force
50 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caldwell County, MO, Carroll County, MO, Livingston County, MO

The radar

The Pleasant Hill radar (KEAX), 100 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
1674 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

973 
WUUS53 KEAX 262210
SVREAX
MOC025-033-117-262300-
/O.NEW.KEAX.SV.W.0064.180526T2210Z-180526T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
510 PM CDT SAT MAY 26 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northwestern Carroll County in north central Missouri...
  East central Caldwell County in north central Missouri...
  Southwestern Livingston County in north central Missouri...

* Until 600 PM CDT.

* At 509 PM CDT, a severe thunderstorm was located 8 miles south of
  Utica, or 12 miles south of Chillicothe, moving west at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ludlow and Dawn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3970 9352 3951 9345 3945 9376 3952 9376
      3953 9377 3954 9377 3973 9378
TIME...MOT...LOC 2209Z 088DEG 8KT 3962 9362 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
932 
WWUS53 KEAX 262250
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
550 PM CDT SAT MAY 26 2018

MOC025-033-117-262300-
/O.EXP.KEAX.SV.W.0064.000000T0000Z-180526T2300Z/
Carroll MO-Caldwell MO-Livingston MO-
550 PM CDT SAT MAY 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CARROLL...EAST
CENTRAL CALDWELL AND SOUTHWESTERN LIVINGSTON COUNTIES WILL EXPIRE AT
600 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3970 9352 3951 9345 3945 9376 3952 9376
      3953 9377 3954 9377 3973 9378
TIME...MOT...LOC 2250Z 088DEG 8KT 3939 9507 

$$

Mell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:39 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 26, 2:39 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
239 PM CDT Sat May 26 2018

.Discussion...
Issued at 238 PM CDT SAT MAY 26 2018

Primary forecast focus is on this afternoon's thunderstorm chances.

Through 2 PM, decent cumulus development has been persisting for
just over an hour across northeastern Kansas into northwestern
Missouri and a few updrafts have been identified on radar.
Temperatures have soared across northwestern Missouri, hitting 98
degrees at St. Joe, with upper 90s spread all across northeastern
Kansas, southeastern Nebraska and northwestern Missouri. With such
bullish day time heating, combined with 70 degree dew points, surface
based instability is well over 3500 J/Kg. We remain weakly capped
through 2 PM, but likely not for long. The good news is, forcing is
weak, primarily along a diffuse surface trough spread over the area,
and shear profiles are modest, at best. Expect isolated to
convection to develop along the surface trough through the mid to
late afternoon, diminishing through sunset. The greatest impacts
will be from brief heavy rainfall and frequent lightning.
Thunderstorm wind gusts could be hefty as well with one or two
strong storms capable of hail. Overall, just stay aware this
afternoon, especially if you're out and about trying to enjoy the
holiday weekend.

For the remainder of the weekend into the coming week, it's going to
remain hot and humid, with our next chance of showers and
thunderstorms arriving midweek, Tuesday through Wednesday.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1233 PM CDT SAT MAY 26 2018

Overall, should be a relatively quiet aviation period, save for a
few hours at each terminal this afternoon. Isolated thunderstorms
may develop near or just north of KSTJ around 20 to 21Z, moving
south through the afternoon and evening, toward KMCI/KMKC/KIXD.
Confidence in coverage and timing is still very low, enough to
keep it out of the TAFs. However, a drop to lower VFR ceilings was
made as a first guess at timing and to capture any resultant
strato-cumulus that moves in from nearby storms. The rest of the
period will remain calm, with light south winds and VFR
conditions.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Kurtz
Aviation...Kurtz
Hazardous weather outlook, May 26, 5:15 AM CDT, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
515 AM CDT Sat May 26 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
515 AM CDT Sat May 26 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 26, 3:57 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
357 PM CDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             1 SSE AVALON            39.65N 93.44W
05/26/2018  E1.00 INCH       LIVINGSTON         MO   PUBLIC

&&

JW
Local storm report, May 26, 4:04 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
404 PM CDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             CAMERON                 39.74N 94.24W
05/26/2018  M1.25 INCH       CLINTON            MO   EMERGENCY MNGR

&&

JW
Special weather statement, May 26, 4:18 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
418 PM CDT SAT MAY 26 2018

MOZ022-262200-
Caldwell MO-
418 PM CDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CALDWELL COUNTY UNTIL 500
PM CDT...

At 418 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cameron, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hamilton and Kingston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3962 9421 3978 9418 3977 9392 3957 9401
TIME...MOT...LOC 2118Z 285DEG 16KT 3972 9417

Mell
Local storm report, May 26, 4:45 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
445 PM CDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             RUSHVILLE               39.59N 95.03W
05/26/2018  E1.00 INCH       BUCHANAN           MO   PUBLIC

&&

JW
Local storm report, May 26, 5:00 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
500 PM CDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             RUSHVILLE               39.59N 95.02W
05/26/2018  E1.25 INCH       BUCHANAN           MO   TRAINED SPOTTER

&&

JW

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:23 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Linn, Livingston37 min
May 26, 3:51 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clinton, DeKalb39 min
May 26, 3:54 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Livingston51 min
May 26, 4:15 PM CDTAreal Flood AdvisoryEAXCarroll, Chariton, Livingston3 hr
May 26, 4:18 PM CDTSpecial Weather StatementEAXCaldwell42 min
May 26, 4:23 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte37 min
May 26, 4:43 PM CDTSevere Thunderstorm WarningEAXCarroll, Livingston32 min
May 26, 4:57 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.